6 doctors weighed in:

My son recently developed a circular rash on his leg shortly after taking an antibiotic. Does this mean he's allergic to the antibiotic or could it be from something else?

6 doctors weighed in
Dr. Oscar Novick
Pediatrics
1 doctor agrees

In brief: Circular rash

A circular rash speaks more against an allergic reaction and speaks more some other cause.
A fungus comes to mind and the possibility of granuloma annulare as a possibility is possible. Granuloma annulare is a benign rash for which we have no idea what causes it.

In brief: Circular rash

A circular rash speaks more against an allergic reaction and speaks more some other cause.
A fungus comes to mind and the possibility of granuloma annulare as a possibility is possible. Granuloma annulare is a benign rash for which we have no idea what causes it.
Dr. Oscar Novick
Dr. Oscar Novick
Thank
Dr. Nanette Nuessle
Pediatrics
1 doctor agrees

In brief: It could be either

Most of the time, this rash is going to be something other than the antibiotic, including the infection for which your child is taking the antibiotic, a viral infection, a fungal infection or something totally unrelated.
However, if it started while he was still taking the antibiotic, it should be checked by a medical provider to make sure it is not a reaction, allergic or otherwise, to the med.

In brief: It could be either

Most of the time, this rash is going to be something other than the antibiotic, including the infection for which your child is taking the antibiotic, a viral infection, a fungal infection or something totally unrelated.
However, if it started while he was still taking the antibiotic, it should be checked by a medical provider to make sure it is not a reaction, allergic or otherwise, to the med.
Dr. Nanette Nuessle
Dr. Nanette Nuessle
Thank
Dr. Scott Katz
Pediatrics
1 doctor agrees

In brief: Possibly allergic

The rash should be examined to see if it is indeed allergic, and if so, is it related to the medicine or something else.
Although this could be an allergic reaction, studies show that as many as 90% of people who report they are allergic to a medication actually have no allergy when tested.

In brief: Possibly allergic

The rash should be examined to see if it is indeed allergic, and if so, is it related to the medicine or something else.
Although this could be an allergic reaction, studies show that as many as 90% of people who report they are allergic to a medication actually have no allergy when tested.
Dr. Scott Katz
Dr. Scott Katz
Thank
Get help from a real doctor now
Dr. Jonathan Jassey
Board Certified, Pediatrics
14 years in practice
1M people helped
Continue
111,000 doctors available
Read more answers from doctors